Author + information
- Jang Yong Kim1
Heparin-induced thrombocytopenia (HIT) occurs in 0.5-5%of patients treated with heparin The HIT incidence is high in Korea, approximately 1-10%. HIT is an immune disease, occurring when HIT antibodies (HIT-Ab) target heparin bound to platelet factor 4 (PF-4). The complex composed of HIT antibodies, heparin and PF-4 causes platelet activation leading to thrombocytopenia and thromboembolism. The incidence of HIT depends on the heparin form administered. In patients treated with unfractionated heparin (UFH), HIT develops in 1-3% of the cases and, if accompanied by thrombosis, is followed with the mortality rate of up to 30%. In contrast, the incidence of HIT is <1% when using low molecular weight heparin (LMWH). Various complications (deep vein thrombosis, disseminated intravascular coagulation, pulmonary embolism) are the main danger associated with HIT. Therefore, platelet count should be monitored after heparin administration and early diagnosis and prevention of HIT are important. However, diagnosing HIT is not easy, as other causes of thrombocytopenia need to be excluded.
This is a retrospective study from a large-scale retrospective cohort study conducted on patients over 18 years old in the Seoul St. Mary’s hospital in Korea from January 2009 to December 2014. Patients who have injected heparin more than 96 hours was enrolled. Unfractionated heparin (UFH), dalteparin sodium, enoxaparin sodium, nadroparin calcium, or fondaparinux sodium were included. Those who had received a surgery within 72 hours after heparin injection were excluded. Patients who have Platelet counts before and after heparin included. To evaluate the probability of HIT, the study used 4T scoring. “Acute thrombocytopenia” was defined as platelet count decreased by >50% and nadir ≥20,000/mm3 (2 points), and 2 points was added when onset timing was between day 5-day 10 after administration of heparin. To exclude other causes of thrombocytopenia, those who were diagnosed as hepatic necrosis, infective endocarditis, paroxysmal nocturnal hemoglobinuria, et al were excluded (2 points). Due to the limitation of EMR data, it was impossible to check new thrombosis, but the three scoring system (acute thrombocytopenia, timing onset, and other causes) above already got 6 points which are equivalent to the high score of HIT.
6,046 patients were enrolled from 18,405 patients who prescribed heparin for the first time during the study period because of the availability of platelet count. Among the total of 6,046 patients, HIT occurred 641 cases (10.6%, 641/6,046). The UFH showed the highest rate of incidence with 13.9% (559/4,030), while dalteparin had 11.5% (13/113) and enoxaparin had 3.9% (69/1760). No HIT occurred in Fondaparinux and Nadroparin. As the result of multivariable logistic regression analysis, the dalteparin (HR=0.55, p=0.036) and enoxaparin (HR=0.40, p<0.001) showed relatively low HIT incidence rate, comparing the UFH. In the case of UFH, HIT had the tendency to equally occur in day 5-10 after the first Heparin medication, whereas with dalteparin, the occurring rate was 76.9% (10/13) in day 8-10 and with enoxaparin, the rate was 66.7% (46/69) in day 5-day 7.
HIT occurred in 10.6% according to 4T score, which is a significant number. Also, this study showed a lack of awareness of HIT in clinical practice. Clinicians need to understand HIT when they prescribe heparin and follow-up of patients with platelet count. This study is limited by study design using the 4T score and retrospective study.